New York, 2013

Lake-Effect Snow in New York, March 19 to 21, 2013

March 19 to 21, 2013 · NWS ALY · 1 event in 1 county or zone

In the wake of a winter storm, a northwest flow of air allowed for very cold aloft to move into the region. As this cold air crossed over the water of Lake Ontario, a broken band of lake effect snow developed during the evening of Tuesday, March 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

In the wake of a winter storm, a northwest flow of air allowed for very cold aloft to move into the region. As this cold air crossed over the water of Lake Ontario, a broken band of lake effect snow developed during the evening of Tuesday, March 19th.

This snow moved across the Tughill Plateau and into the western Adirondacks from the evening of Tuesday, March 19th into the early morning hours of Wednesday, March 20th. The band of snow continued through the day on Wednesday, March 20th, although the band became less intense and oscillated across the region at times. The lake effect snow reorganized during the evening of the 20th into the early morning hours of Thursday, March 21st.

The lake effect snow began to finally break up just prior to sunrise on Thursday, March 21st as the flow shifted due to an approaching upper level shortwave trough. By that time, lake effect snows produced a storm total of up to a foot of new snow across portions of the Western Adirondacks (northern Herkimer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 19, 6:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 19, 6:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
754 PM EDT TUE MAR 19 2013

.SYNOPSIS...
AS A DEVELOPING STORM MOVES SLOWLY OFF THE EASTERN NEW ENGLAND COAST
DURING THE NEXT COUPLE OF DAYS...AN UNSETTLED WEATHER PATTERN WILL
CONTINUE WITH BRISK WESTERLY WINDS AND THE CHANCE FOR ADDITIONAL
WINTRY PRECIPITATION FOR THE REMAINDER OF THIS WEEK...WITH HEAVY
LAKE EFFECT SNOW EXPECTED TO THE EAST OF LAKE ONTARIO.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE WINTER STORM WARNING FOR THE BERKSHIRES WAS CANCELLED. THE
WARNING WAS EXTENDED UNTIL 11 PM FOR THE LAKE GEORGE SARATOGA
REGION...WASHINGTON COUNTY AND SOUTHERN VERMONT AS SNOW CONTINUES
ACROSS THE AREA. HAVE SPECIAL WEATHER STATEMENTS IN EFFECT FOR
BAND OF SHOWERS MOVING EASTERLY ACROSS THE AREA WITH EMBEDDED
SQUALLS.

AS OF 430 PM...THE STORM CONTINUES TO HAVE LINGERING EFFECTS ACROSS
THE REGION WITH FAIRLY STEADY LIGHT TO MODERATE SNOW CONTINUING OVER
THE ADIRONDACKS AND LAKE GEORGE REGION WITH THIS ACTIVITY SLOWLY
PIVOTING EASTWARD INTO SOUTHERN VERMONT. HEAVY CONVECTIVE SNOW
SHOWERS OVER CENTRAL NY ARE SHOWN ON RADAR WHICH MAY MOVE INTO THE
MOHAWK VALLEY AND EASTERN CATSKILLS THIS EVENING...BUT GENERALLY
EXPECT THIS ACTIVITY TO DECREASE FROM THIS POINT SINCE DAYTIME
HEATING IS DIMINISHING. OVER NORTHERN HERKIMER AND HAMILTON COUNTIES
THE SYNOPTIC SNOW WILL TRANSITION TO LAKE EFFECT SNOW TONIGHT AND
HAVE ISSUED A LAKE EFFECT SNOW WARNING THAT IS IN EFFECT THROUGH
WEDNESDAY NIGHT. CURRENT POPS RANGE FROM CATEGORICAL OVER THE
NORTHERN PARTS OF THE FORECAST TO SLIGHT CHANCE OVER THE EXTREME
SOUTH...AND THESE POPS ARE FORECAST TO SLOWLY DECREASE DURING THE
NIGHT...EXCEPT OVER THE ADIRONDACKS WHERE LAKE EFFECT IS EXPECTED.
LOWS TONIGHT WILL BE IN THE UPPER TEENS TO MID 20S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE MID AND UPPER LEVEL CYCLONIC FLOW PATTERN WILL PERSIST THROUGH
THE PERIOD WITH LOTS OF CLOUDS AND GUSTY WESTERLY WINDS. ISOLATED TO
SCATTERED SNOW SHOWERS ARE FORECAST DURING THIS PERIOD AS WEAK
DISTURBANCES ROTATE THROUGH. THE MAIN WEATHER EVENT WILL BE LAKE
EFFECT SNOW SHOWERS OVER NORTHERN HERKIMER AND HAMILTON COUNTIES
WHICH WILL LIKELY PRODUCE 6 TO 12 INCHES THERE THROUGH WEDNESDAY
NIGHT.

UNSEASONABLY COLD DURING THIS PERIOD WITH HIGHS GENERALLY IN THE
UPPER 20S AND 30S ON WEDNESDAY...LOWS IN THE TEENS WEDNESDAY NIGHT.
HIGHS IN THE UPPER 20S AND 30S AGAIN ON THURSDAY...AND LOWS 10 TO 20
THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HPC GUIDANCE.  TEMPERATURES WILL GET CLOSER TO NORMAL DURING THIS
PERIOD.

WE START OFF FEELING THE LAST REMNANTS OF TODAY'S COMPLEX STORM
SYSTEM AS IT STRUGGLES ON UP THROUGH MAINE AND THE CANADIAN
MARITIMES AND ROTATES A SERIES OF TROFS THROUGH OUR REGION.  A HIGH
PRESSURE RIDGE FROM THE WEST WILL SLOW AS IT HEADS OVER OUR REGION
BY SUNDAY...PROVIDING...BY THEN...HIGH TEMPERATURES FROM JUST ABOVE
FREEZING TO THE MID 40S.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER
THE GULF COAST...HEAD UP THE SOUTHEAST COAST THROUGH SUNDAY NIGHT...
AND TURN OUT TO SEA OFF CAPE HATTERAS ON MONDAY.  A SECONDARY LOW
WILL BE OVER THE OHIO VALLEY BUT THEN BECOMES PART OF THE MAIN LOW
OFF THE COAST.

INITIALLY...THE SYSTEM SEEMS TO EVOLVE VERY SIMILARLY TO TODAY/S
SYSTEM...BUT THEN THE PATTERN BEGINS TO CHANGE AND EVERYTHING SHIFTS
OFF THE NEW JERSEY COAST BY TUESDAY.  INDEED...THE ECMWF GIVES US NO
MORE THAN A FEW HUNDREDTHS QPF.  THE LATEST GFS HAS THROWN IN A
MONKEY WRENCH BY KEEPING THE CUTOFF GOING AS IT COMBINES WITH THE
MAIN LOW AND THE ENTIRE THINGS LIFTS UP THROUGH OUR REGION.  TO
BELIEVE THIS SOLUTION IS TO BELIEVE WE/LL HAVE A SNOW EVENT AT LEAST
AS SIGNIFICANT AS TODAY/S.

FOR RIGHT NOW...CONFIDENCE IS VERY LOW.  WILL THIS THING EVEN
EVOLVE 7 DAYS OUT?  WE COULD JUST AS EASILY BE LEFT WITH HIGH
PRESSURE SITTING ON TOP OF US.  THE ISSUE INITIALLY IS /IF/... AND
EVEN ONCE THAT IS SATISFIED...WE HAVE THE ISSUES OF TIMING...
INTENSIFICATION...TRACK AND THE VARIOUS MODEL DIFFERENCES THAT MAY
STILL EXIST TO CONTEND WITH.  THE GREATEST POPS WE HAVE RIGHT NOW IS
SLGT CHC...WITH OUR NEIGHBORS IN GENERAL AGREEMENT.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THE DOUBLE-BARREL LOW PRESSURE SYSTEM CONTINUES TO IMPACT AREA WITH
BOUTS OF PRECIPITATION...MAINLY SNOW. THE LOW OVER THE GREAT LAKES
REGION CONTINUES TO GRADUALLY WEAKEN WITH THE COASTAL LOW OVER CAPE
COD SLOWLY STRENGTHENING. THIS PROCESS WILL CONTINUE TONIGHT WITH
THE COASTAL LOW BECOMING THE DOMINANT LOW AS IT HEADS NORTHWARD UP
THE NEW ENGLAND COAST. ON WEDNESDAY...THE LOW WILL BE OVER THE
CANADIAN MARITIMES AND WILL BEGIN TO MOVE WESTWARD AS ITS DRAWN
UNDER THE UPPER LOW.

SNOW ACROSS THE LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT
WILL CONTINUE TO MOVE NORTHEASTWARD THIS EVENING. A BAND OF
SHOWERS...MAINLY SNOW...WILL MOVE EASTWARD ACROSS THE AREA WITH
EMBEDDED HEAVIER SNOW SQUALLS. HAVE TRIED TO TIME THESE SHOWERS
IMPACT IN THE TAF SITES THIS EVENING. WILL HAVE MVFR-IFR CONDITIONS
AS THE SHOWERS MOVE THROUGH THIS EVENING. EXPECT MAINLY MVFR
CONDITIONS OVERNIGHT EXCEPT VFR AT KPOU. AN IMPROVEMENT TO
WIDESPREAD VFR IS EXPECTED EARLY WEDNESDAY MORNING...THEN CONTINUE
THROUGH THE DAY.

LIGHT AND VARIABLE WINDS WILL BECOME WESTERLY THEN INCREASE AND
BECOME GUSTY WEDNESDAY WITH GUSTS INTO THE 20S DURING THE MUCH OF
THE DAY.

OUTLOOK...
WED-FRI...MAINLY VFR. SLIGHT CHC -SHSN.
SAT-SUN...VFR. NO SIG WX.

&&

.FIRE WEATHER...
NO CRITICAL FIRE WEATHER CONCERNS FOR THE NEXT FIVE DAYS.

WIDESPREAD SNOWCOVER WILL REMAIN OVER THE REGION THROUGH AT LEAST
THURSDAY.

AS A DEVELOPING STORM MOVES SLOWLY OFF THE EASTERN NEW ENGLAND COAST
DURING THE NEXT COUPLE OF DAYS...AN UNSETTLED WEATHER PATTERN WILL
CONTINUE WITH BRISK WESTERLY WINDS AND THE CHANCE FOR ADDITIONAL
WINTRY PRECIPITATION FOR THE REMAINDER OF THIS WEEK...WITH HEAVY
LAKE EFFECT SNOW EXPECTED TO THE EAST OF LAKE ONTARIO.

&&

.HYDROLOGY...
NO HYDROLOGICAL PROBLEMS EXPECTED THROUGH THE WEEK.

ALL ADDITIONAL PRECIPITATION DURING THE REST OF THE WEEK WILL BE IN
THE FORM OF SNOW. NO IMPACTS EXPECTED ON AREA STREAM AND RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER STORM WARNING UNTIL 11 PM EDT THIS EVENING FOR
     NYZ041>043-083-084.
     LAKE EFFECT SNOW WARNING UNTIL 6 AM EDT THURSDAY FOR NYZ032-
     033.
MA...NONE.
VT...WINTER STORM WARNING UNTIL 11 PM EDT THIS EVENING FOR
     VTZ013>015.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...ELH
AVIATION...IAA
FIRE WEATHER...GJM
HYDROLOGY...GJM/BGM
Hazardous weather outlook, Mar 19, 6:50 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT TUE MAR 19 2013

NYZ032-033-201100-
NORTHERN HERKIMER-HAMILTON-
750 PM EDT TUE MAR 19 2013

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ041>043-083-084-VTZ013>015-201100-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
750 PM EDT TUE MAR 19 2013

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-
750 PM EDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

SCATTERED HEAVY SNOW SQUALLS ARE POSSIBLE THIS EVENING WHICH MAY
PRODUCE A QUICK INCH OF SNOW AND REDUCE VISIBILITY TO UNDER HALF A
MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 4:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT TUE MAR 19 2013

NYZ038>040-047-048-051-058-063-082-200000-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-
NORTHERN FULTON-
INCLUDING THE CITIES OF...ILION...HERKIMER...LITTLE FALLS...
MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...JOHNSTOWN...
AMSTERDAM...WELLSVILLE...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...ALTAMONT...HUNTER...TANNERSVILLE...
WINDHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...
KERHONKSON...NAPANOCH...PHOENICIA...NORTHVILLE...MAYFIELD
533 PM EDT TUE MAR 19 2013

...BRIEF HEAVY SNOW SQUALLS WILL AFFECT THE MOHAWK VALLEY AND
EASTERN CATSKILLS EARLY THIS EVENING...

SCATTERED SNOW SHOWERS WITH BRIEF LOCALIZED HEAVIER SNOW SQUALLS
WILL OCCUR EARLY EVENING. PLACES THAT GET HEAVIER SNOW SQUALLS
WILL SEE VISIBILITIES LOWERED TO LESS THAN ONE HALF A MILE. THE
SNOW SQUALLS WILL LAST BETWEEN 15 AND 30 MINUTES IN ANY GIVEN
LOCATION. SOME AREAS COULD SEE A COATING TO AN INCH OF SNOW. THE
COMBINATION OF LOWERED VISIBILITY IN SNOW SQUALLS...LIGHT SNOW
ACCUMULATIONS...AND FALLING TEMPERATURES COULD RESULT IN LOCALIZED
AREAS OF HAZARDOUS TRAVEL. TRAVELERS SHOULD PREPARE FOR RAPIDLY
CHANGING CONDITIONS.
Special weather statement, Mar 19, 6:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT TUE MAR 19 2013

NYZ049-050-052>054-059>061-064>066-200130-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
INCLUDING THE CITIES OF...SCHENECTADY...ROTTERDAM...
BALLSTON SPA...MECHANICVILLE...WATERFORD...ALBANY...TROY...
HOOSICK FALLS...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS...
MILLBROOK...PINE PLAINS...AMENIA...MILLERTON
706 PM EDT TUE MAR 19 2013

SNOW SHOWERS WITH BRIEF LOCALIZED HEAVIER SNOWFALL WILL OCCUR
THIS EVENING. PLACES THAT GET HEAVIER SNOW WILL SEE VISIBILITIES
LOWERED TO LESS THAN ONE HALF A MILE. SOME AREAS COULD SEE A
COATING OF SNOW. THE COMBINATION OF LOWERED VISIBILITY AND LIGHT
SNOW ACCUMULATIONS COULD RESULT IN LOCALIZED AREAS OF HAZARDOUS
TRAVEL. TRAVELERS SHOULD PREPARE FOR RAPIDLY CHANGING CONDITIONS.
Special weather statement, Mar 19, 6:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
720 PM EDT TUE MAR 19 2013

NYZ038>040-047-048-051-058-063-082-200030-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-
NORTHERN FULTON-
INCLUDING THE CITIES OF...ILION...HERKIMER...LITTLE FALLS...
MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...JOHNSTOWN...
AMSTERDAM...WELLSVILLE...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...ALTAMONT...HUNTER...TANNERSVILLE...
WINDHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...
KERHONKSON...NAPANOCH...PHOENICIA...NORTHVILLE...MAYFIELD
720 PM EDT TUE MAR 19 2013

...BRIEF HEAVY SNOW SQUALLS WILL AFFECT THE MOHAWK VALLEY AND
EASTERN CATSKILLS EARLY THIS EVENING...

SNOW SHOWERS WITH BRIEF LOCALIZED HEAVIER SNOW SQUALLS WILL OCCUR
EARLY THIS EVENING. PLACES THAT GET HEAVIER SNOW SQUALLS WILL SEE
VISIBILITIES LOWERED TO LESS THAN ONE HALF A MILE. THE SNOW SQUALLS
WILL LAST BETWEEN 15 AND 30 MINUTES IN ANY GIVEN LOCATION AND COULD
PRODUCE AN ISOLATED LIGHTNING STRIKE. SOME AREAS WILL GET A QUICK
COATING TO AN INCH OF SNOW. THE COMBINATION OF LOWERED VISIBILITY IN
SNOW SQUALLS...LIGHT SNOW ACCUMULATIONS...AND FALLING TEMPERATURES
COULD RESULT IN LOCALIZED AREAS OF HAZARDOUS TRAVEL. TRAVELERS
SHOULD PREPARE FOR RAPIDLY CHANGING CONDITIONS.
Special weather statement, Mar 19, 7:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT TUE MAR 19 2013

NYZ041-049-050-052>054-084-200215-
NORTHERN SARATOGA-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
SOUTHERN WASHINGTON-
INCLUDING THE CITIES OF...SARATOGA SPRINGS...SCHENECTADY...
ROTTERDAM...BALLSTON SPA...MECHANICVILLE...WATERFORD...ALBANY...
TROY...HOOSICK FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH
802 PM EDT TUE MAR 19 2013

...BRIEF HEAVY SNOW SQUALLS WILL AFFECT THE CAPITAL DISTRICT...THE
SARATOGA REGION AND SOUTHERN WASHINGTON COUNTY THIS EVENING...

SNOW SHOWERS WITH BRIEF LOCALIZED HEAVIER SNOW SQUALLS WILL OCCUR
THIS EVENING. PLACES THAT GET HEAVIER SNOW SQUALLS WILL SEE
VISIBILITIES LOWERED TO LESS THAN ONE HALF A MILE. THE SNOW
SQUALLS WILL LAST BETWEEN 15 AND 30 MINUTES IN ANY GIVEN LOCATION
AND COULD PRODUCE AN ISOLATED LIGHTNING STRIKE. SOME AREAS WILL
GET A QUICK COATING TO AN INCH OF SNOW. THE COMBINATION OF LOWERED
VISIBILITY IN SNOW SQUALLS...SNOW ACCUMULATIONS...AND FALLING
TEMPERATURES COULD RESULT IN LOCALIZED AREAS OF HAZARDOUS TRAVEL.
TRAVELERS SHOULD PREPARE FOR RAPIDLY CHANGING CONDITIONS.
Special weather statement, Mar 19, 7:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT TUE MAR 19 2013

NYZ039>041-047>054-082-084-200115-
MONTGOMERY NY-SCHOHARIE NY-SOUTHERN WASHINGTON NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
WESTERN ALBANY NY-EASTERN ALBANY NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
816 PM EDT TUE MAR 19 2013

...A LINE OF SNOW SQUALLS IN MONTGOMERY...SCHOHARIE...WASHINGTON...
FULTON...SCHENECTADY...ALBANY...RENSSELAER AND SARATOGA COUNTIES...

AT 811 PM EDT...SNOW SQUALLS WERE DETECTED BY RADAR.  THESE SNOW
SQUALLS  WERELOCATED ALONG A LINE EXTENDING FROM BROADALBIN TO SCOTIA
TO GUILDERLAND TO 6 MILES SOUTH OF BERNE...AND MOVING EAST AT 25 MPH.

SNOW SQUALLS WILL BE NEAR...
WESTERLO...BURNT HILLS AND ALPLAUS BY 825 PM EDT
LOUDONVILLE BY 830 PM EDT
WATERVLIET...ROCK CITY FALLS...LATHAM AND CLIFTON PARK BY 835 PM EDT
TROY AND ROUND LAKE BY 840 PM EDT

IN NEW YORK THIS INCLUDES INTERSTATE 87 EXITS BETWEEN 12-13 AND 9.

IN NEW YORK THIS INCLUDES INTERSTATE 90 EXITS BETWEEN 10-9 AND 8.

IN NEW YORK THIS INCLUDES INTERSTATE 787 EXITS BETWEEN 1 AND 9W.

SNOW SQUALLS PRODUCING A 15 TO 30 MINUTE PERIOD OF HEAVY SNOW AND
NEAR WHITE OUT CONDITIONS CAN BE EXPECTED. GENERALLY AN INCH OR LESS
OF SNOW WILL ACCUMULATE...BUT THE SEVERITY OF THE SNOW SQUALLS WILL
SIGNIFICANTLY REDUCE VISIBILITY AND CAUSE EXTREMELY HAZARDOUS DRIVING
CONDITIONS.

&&

LAT...LON 4325 7327 4253 7338 4243 7425 4310 7464
TIME...MOT...LOC 0016Z 263DEG 23KT 4306 7409 4282 7394
          4270 7388 4255 7413

NYSDOT VMS BOARDS AFFECTED...
  VMS-60
  VMS-15
  VMS-17
  VMS-4
  VMS-19
  VMS-14
  VMS-22
  VMS-27
  VMS-28
  VMS-29
  VMS-30
  VMS-32
  VMS-33
  VMS-38
  VMS-41
  VMS-48
  VMS-49
  VMS-53
  VMS-111
  VMS-59
  VMS-54
  VMS-58
  VMS-101
  VMS-109
  VMS-118
  VMS-2
  VMS-18
  VMS-43
  VMS-110
  VMS-47
  VMS-62
  VMS-102
  VMS-108
  VMS-117
  VMS-63
  VMS-3
  VMS-13
  VMS-35
  VMS-50
  VMS-1
  VMS-112
  VMS-103
  VMS-105
  VMS-106

GJM
Special weather statement, Mar 19, 7:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
844 PM EDT TUE MAR 19 2013

MAZ001-025-200230-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC
844 PM EDT TUE MAR 19 2013

...BRIEF HEAVY SNOW SQUALLS WILL AFFECT THE BERKSHIRES THIS
EVENING...

SNOW SHOWERS WITH BRIEF LOCALIZED HEAVIER SNOW SQUALLS WILL OCCUR
THIS EVENING. PLACES THAT GET HEAVIER SNOW SQUALLS WILL SEE
VISIBILITIES LOWERED TO LESS THAN ONE HALF A MILE. THE SNOW
SQUALLS WILL LAST BETWEEN 15 AND 30 MINUTES IN ANY GIVEN LOCATION.
SOME AREAS WILL GET A QUICK COATING TO AN INCH OF SNOW. THE COMBINATION
OF LOWERED VISIBILITY IN SNOW SQUALLS...SNOW ACCUMULATIONS...AND
FALLING TEMPERATURES COULD RESULT IN LOCALIZED AREAS OF HAZARDOUS
TRAVEL. TRAVELERS SHOULD PREPARE FOR RAPIDLY CHANGING CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Herkimer

When
March 19, 8:00 PM EST to March 21, 6:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432777.